A Case Report on Metformin-Associated Lactic Acidosis

Bladder Cancer
10/09/2020

Cureus. 2020 Aug 3;12(8):e9533. doi: 10.7759/cureus.9533.

ABSTRACT

Metformin is the first-line therapy for patients with type 2 diabetes, and its most common adverse effects are gastrointestinal. Lactic acidosis associated with metformin use is rare. Here, we report the case of a 77-year-old man with a medical history of diabetes (treated with metformin), hypertension, chronic alcohol abuse, and prostate and bladder cancer, who presented with abdominal pain, nausea, vomiting, and diarrhea for five days. He was admitted with severe metabolic acidosis due to


metformin toxicity (metformin-associated lactic acidosis) with metformin level 23 mcg/mL (therapeutic range approximately 1-2 mcg/mL) in the setting of acute kidney failure due to acute pancreatitis and sepsis secondary to aspiration pneumonia. He was intubated, required pressor support, and received daily hemodialysis. Despite aggressive management, his hospital course became complicated with acute respiratory distress syndrome, myocardial infarction, acute hepatic failure, and ischemic and metabolic encephalopathy. In the end, the family decided to withdraw care and the patient was terminally extubated.